Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 066, 13 pages      arXiv:1311.2240

Non-Point Invertible Transformations and Integrability of Partial Difference Equations

Sergey Ya. Startsev
Ufa Institute of Mathematics, Russian Academy of Sciences, 112 Chernyshevsky Str., Ufa, 450077, Russia

Received November 10, 2013, in final form June 11, 2014; Published online June 17, 2014

This article is devoted to the partial difference quad-graph equations that can be represented in the form $\varphi (u(i+1,j),u(i+1,j+1))=\psi (u(i,j),u(i,j+1))$, where the map $(w,z) \rightarrow (\varphi(w,z),\psi(w,z))$ is injective. The transformation $v(i,j)=\varphi (u(i,j),u(i,j+1))$ relates any of such equations to a quad-graph equation. It is proved that this transformation maps Darboux integrable equations of the above form into Darboux integrable equations again and decreases the orders of the transformed integrals by one in the $j$-direction. As an application of this fact, the Darboux integrable equations possessing integrals of the second order in the $j$-direction are described under an additional assumption. The transformation also maps symmetries of the original equations into symmetries of the transformed equations (i.e. preserves the integrability in the sense of the symmetry approach) and acts as a difference substitution for symmetries of a special form. The latter fact allows us to derive necessary conditions of Darboux integrability for the equations defined in the first sentence of the abstract.

Key words: quad-graph equation; non-point transformation; Darboux integrability; higher symmetry; difference substitution; discrete Liouville equation.

pdf (377 kb)   tex (19 kb)


  1. Adler V.E., Bobenko A.I., Suris Yu.B., Discrete nonlinear hyperbolic equations: classification of integrable cases, Funct. Anal. Appl. 43 (2009), 3-17, arXiv:0705.1663.
  2. Adler V.E., Startsev S.Ya., On discrete analogues of the Liouville equation, Theoret. and Math. Phys. 121 (1999), 1484-1495, solv-int/9902016.
  3. Atkinson J., Nieszporski M., Multi-quadratic quad equations: integrable cases from a factorized-discriminant hypothesis, Int. Math. Res. Not., to appear, arXiv:1204.0638.
  4. Calogero F., Why are certain nonlinear PDEs both widely applicable and integrable?, in What Is Integrability?, Editor V.E. Zakharov, Springer Ser. Nonlinear Dynam., Springer, Berlin, 1991, 1-62.
  5. Garifullin R.N., Yamilov R.I., Generalized symmetry classification of discrete equations of a class depending on twelve parameters, J. Phys. A: Math. Theor. 45 (2012), 345205, 23 pages, arXiv:1203.4369.
  6. Goursat E., Recherches sur quelques équations aux dérivées partielles du second ordre, Ann. Fac. Sci. Toulouse Sci. Sér. 2 1 (1899), 31-78.
  7. Habibullin I., Zheltukhina N., Sakieva A., Discretization of hyperbolic type Darboux integrable equations preserving integrability, J. Math. Phys. 52 (2011), 093507, 12 pages, arXiv:1102.1236.
  8. Hirota R., Discrete two-dimensional Toda molecule equation, J. Phys. Soc. Japan 56 (1987), 4285-4288.
  9. Levi D., Scimiterna C., Linearizability of nonlinear equations on a quad-graph by a point, two points and generalized Hopf-Cole transformations, SIGMA 7 (2011), 079, 24 pages, arXiv:1108.3648.
  10. Levi D., Yamilov R.I., The generalized symmetry method for discrete equations, J. Phys. A: Math. Theor. 42 (2009), 454012, 18 pages, arXiv:0902.4421.
  11. Mikhailov A.V., Wang J.P., Xenitidis P., Recursion operators, conservation laws and integrability conditions for difference equations, Theoret. and Math. Phys. 167 (2011), 421-443, arXiv:1004.5346.
  12. Startsev S.Ya., On non-point invertible transformations of difference and differential-difference equations, SIGMA 6 (2010), 092, 14 pages, arXiv:1010.0361.
  13. Startsev S.Ya., Darboux integrable differential-difference equations admitting a first-order integral, Ufa Math. J. 4 (2012), no. 3, 159-173, available at
  14. Startsev S.Y., Darboux integrable discrete equations possessing an autonomous first-order integral, J. Phys. A: Math. Theor. 47 (2014), 105204, 16 pages, arXiv:1310.2282.
  15. Tremblay S., Grammaticos B., Ramani A., Integrable lattice equations and their growth properties, Phys. Lett. A 278 (2001), 319-324, arXiv:0709.3095.
  16. Yamilov R.I., Invertible substitutions of variables generated by Bäcklund transformations, Theoret. and Math. Phys. 85 (1990), 1269-1275.
  17. Yamilov R.I., Construction scheme for discrete Miura transformations, J. Phys. A: Math. Gen. 27 (1994), 6839-6851.
  18. Zhiber A.V., Sokolov V.V., Exactly integrable hyperbolic equations of Liouville type, Russ. Math. Surv. 56 (2001), no. 1, 61-101.

Previous article  Next article   Contents of Volume 10 (2014)